Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

June 19, 2008Charles Mix County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 19, 2008, 4:09 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 4:09 PM CDT (21:09 UTC)
Expired
Jun 19, 2008, 5:00 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Charles Mix County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:45 PM CDTHAIL 0.886 N Wagner, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 192109
SVRFSD
SDC023-043-192200-
/O.NEW.KFSD.SV.W.0133.080619T2109Z-080619T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  SOUTH CENTRAL DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHWEST OF ARMOUR...OR 7 MILES
  NORTHEAST OF LAKE ANDES...MOVING EAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL IN...
  RURAL CHARLES MIX COUNTY NEAR THE DOUGLAS COUNTY LINE 500 PM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4333 9818 4311 9826 4318 9855 4335 9852
TIME...MOT...LOC 2109Z 286DEG 12KT 4325 9845

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 192133
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU JUN 19 2008

SDC023-043-192200-
/O.CON.KFSD.SV.W.0133.000000T0000Z-080619T2200Z/
CHARLES MIX SD-DOUGLAS SD-
433 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTH CENTRAL DOUGLAS AND CENTRAL CHARLES MIX COUNTIES...

AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 10 MILES SOUTH OF ARMOUR...OR 12 MILES 
EAST OF LAKE ANDES...MOVING EAST AT 17 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4333 9818 4311 9826 4318 9855 4335 9852
TIME...MOT...LOC 2133Z 292DEG 14KT 4316 9827

$$

SCHUMACHER
000 
WWUS53 KFSD 192157
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT THU JUN 19 2008

SDC023-043-192208-
/O.EXP.KFSD.SV.W.0133.000000T0000Z-080619T2200Z/
CHARLES MIX SD-DOUGLAS SD-
458 PM CDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DOUGLAS AND
CENTRAL CHARLES MIX COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4333 9818 4311 9826 4318 9855 4335 9852
TIME...MOT...LOC 2158Z 326DEG 10KT 4313 9826

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:15 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 19, 3:15 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT THU JUN 19 2008

.DISCUSSION...SCT TSTMS CONT TO DVLP WHERE BETETR MOISTR AND
INSTBLTY COMBINE FROM FAR SERN PART OF FCST AREA WNWWD TO MHE/9V9
AREA. THESE SHUD CONT INTO THE ERY EVE THEN WANE FAIRLY QUICKLY AS
HEATG GOES AND BOUNDRY WEAKENS AND DRFTS S OF AREA. FRTHR N DVLPMNT
IS QSTNBL BUT MAY KEEP SLGT CHC INTO ERY EVE...DVLPMNT STILL PSBL UP
NEAR DKTS BRDR N OF AREA AND THIS CUD MOVE SEWD INTO AREA ERY THIS
EVE BEFORE ALSO DSIPTG. LATE TNGT SHUD BE DRY AND GUIDNCE TEMPS DONT
LOOK BAD.

FRI ANOTHER WK BOUNDRY TRIES TO DRFT OVER AREA IN WK FLO. HEATG
AGAIN SHUD PRODUCE A FEW TSTMS IN THE LATE AFTNB AND ERY EVE THO
MOISTR AND INSTBLTY WILL PRBLY BE A LTL LESS AS FOCUS SHIFTS A LTL
MORE TO W OF AREA. HEATG SHUD STILL BE DECENT.

SAT PRESENTS A MINOR PRBLM AS WE HAVE BEEN GOING DRY BUT MODELS
SHOW WEAK SHRTWV MOVG OVER AREA FROM THE NW. THIS IS BEST APPRNT ON
NAM BUT GFS SHOWS BEST MARGNL POTNTL FOR CONVERGNCE AND ISOLD TSTM
DVLPMNT. WILL HOLD OFF FOR NOW AND ANY ACTVTY SHUD BE ISOLD.

SUN SHUD BE SLGTLY COOLR BHND WEAK SHRTWV DIGGING INTO TROF POSN E
OF AREA. SLOW WARMNG ERY NEXT WEEK CONTS TO BRING A THREAT OF TSTM
CNTRDR ABOUT MON NGT AND TUE. AFTER THAT...UPR RDG SLWLY BUILDS BUT
NOT MASSIVLY WITH MODELS SHOWING SHRTWVS COMNG OVER TOP. THIS SEEMS
TO LEAD TO SPOTTY TSTMS MAINLY AT NIGHT WITH MDTLY WARM TEMPS.

&&

.AVIATION...
A WEAK SFC FRONTAL BOUNDARY ACROSS EXTREME SE SOUTH DAKOTA WILL
CONTINUE TO SETTLE SLOWLY SOUTHEAST INTO NW IA DURING THE LATE
AFTERNOON BEFORE ESSENTIALLY WASHING OUT BY MID EVENING IN NORTHWEST
IOWA. DAYTIME HEATING AND ENOUGH FRONTAL CONVERGENCE TO PRODUCE
SCATTERED THUNDERSTORMS ACROSS NORTHWEST IOWA THRU EARLY
EVENING...WITH THE THUNDERSTORM THREAT BECOMING MORE OF THE ISOLATED
VARIETY ACROSS THE REST OF THE CWA THRU THIS EVENING. CAN NOT
COMPLETELY RULE OUT A LATE AFTERNOON/EVENING THUNDERSTORM AT ANY OF
OUR TAF SITES BUT THE BEST CHANCE WILL BE AT KSUX SINCE IT WILL BE
IN THE CLOSE PROXIMITY TO THE FRONTAL BOUNDARY. LOCALIZED MVFR
VICINITY OF THE LATE DAY AND EARLY EVENING THUNDERSTORMS. FAIR
WEATHER VFR CONDITIONS ACROSS THE AREA LATE EVENING THRU 20/18Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 19, 2:59 PM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK..CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT THU JUN 19 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
259 PM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH EARLY
EVENING...ENDING AFTER SUNSET. ISOLATED HAIL UP TO QUARTER SIZE
WILL BE POSSIBLE IN THE STRONGER STORMS...MAINLY SOUTHWEST OF A
LINE FROM CHAMBERLAIN TO MITCHELL TO BERESFORD SOUTH DAKOTA TO
STORM LAKE IOWA.
THUNDERSTORM GUSTS TO 50 MPH ARE ALSO POSSIBLE.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG PARTS OF THE LITTLE SIOUX
RIVER IN NORTHWEST IOWA. THE RIVER IS CURRENTLY EXPECTED TO FALL
BELOW FLOOD STAGE BY LATE IN THE WEEKEND.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FRIDAY AFTERNOON...AND AGAIN LATE SATURDAY NIGHT. SEVERE WEATHER
IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 9 PM CDT MAINLY SOUTH OF
INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Jun 19, 2:03 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             5 E WAKEFIELD           42.27N 96.77W
06/19/2008  E1.00 INCH       DIXON              NE   PUBLIC

&&

EWY
Local storm report, Jun 19, 2:10 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
210 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             6 SE MARCUS             42.76N 95.72W
06/19/2008  E0.75 INCH       CHEROKEE           IA   TRAINED SPOTTER

&&

EWY
Local storm report, Jun 19, 2:40 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
240 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             7 SSE MARCUS            42.73N 95.75W
06/19/2008  E0.88 INCH       CHEROKEE           IA   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:08 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     HAIL             1 N WHITE LAKE          43.74N 98.71W
06/19/2008  E0.75 INCH       AURORA             SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:23 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 N WHITE LAKE          43.76N 98.71W
06/19/2008  E1.75 INCH       AURORA             SD   PUBLIC

&&

EWY
Local storm report, Jun 19, 3:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             12 NNE KIMBALL          43.91N 98.86W
06/19/2008  E1.00 INCH       BRULE              SD   PUBLIC

&&

EWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:48 PM CDTSevere Thunderstorm WarningFSDAurora27 min
Jun 19, 3:09 PM CDTSevere Thunderstorm WarningFSDAurora36 min
Jun 19, 3:35 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld40 min
Jun 19, 3:40 PM CDTFlash Flood WarningFSDAurora, Brule, Jerauld69 min
Jun 19, 5:31 PM CDTSevere Thunderstorm WarningFSDClay, Union44 min
Jun 19, 6:17 PM CDTSevere Thunderstorm WarningFSDClay, Yankton43 min
Jun 19, 6:50 PM CDTSevere Thunderstorm WarningFSDClay25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.